Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Cleveland, OH

April 20, 2003Knox County, Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 20, 2003, 8:17 PM EDT for Knox County, Morrow County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 8:17 PM EDT (00:17 UTC)
Expired
Apr 20, 2003, 9:00 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Knox County, OH, Morrow County, OH

The radar

The Cleveland radar (KCLE), 129 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS51 KCLE 210017
SVRCLE
OHC083-117-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
816 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTH CENTRAL OHIO...
  MORROW COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 900 PM EDT

* AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF CENTERBURG...OR ABOUT
  15   MILES SOUTHEAST OF DELAWARE...MOVING NORTHEAST AT 45 MPH.  
  THIS STORM HAS HAD A HISTORY OF WINDS IN EXCESS OF 60 MPH AND GOLF 
  BALL SIZE HAIL.


* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARDINGTON
  CENTERBURG
  CHESTERVILLE
  DANVILLE
  MOUNT GILEAD
  MOUNT VERNON
  
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4046 8302 4050 8295 4065 8296 4064 8286
          4071 8285 4071 8263 4038 8265 4054 8218
          4032 8219 4025 8239 4028 8274 4036 8292
          4042 8293 4042 8302

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:20 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 20, 2:20 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
220 PM EDT SUN APR 20 2003

IN SHORT TERM INTO TUE NO SIGNF CHNGS TO PREV FCST. TSTMS OVR CNTRL
IN AT MID AFTN NR CDFNT WL MOV INTO CWA THIS EVNG. CURRENTLY OUTLOOK
BY SPC FOR PSBL SVR WX OVR MUCH CWA AND THIS LKS GOOD BASED ON FCST
CAPE/SHEAR ETC ERY TNGT. LKLY TO SEE CURRENT WATCH OVR IN EXTD INTO
PTN NW OH LATE AFTN. WL INCLUDE MNTN OF PSBL SVR FOR MOST OF OUR OH
CNTYS FOR ERY TNGT. KEPT LKLY SHWRS/TSTM ENTIRE CWA OVRNGT. WL GO
WITH CHC/LKLY SHWRS IN FAR E MON MRNG WITH CHC ELSW DURG THE
AFTN...WITH UPR LVL TROF ROTG THRU DURG THE AFTN AND PLNTY OF LOW
LVL MSTR. SOMEWHAT CAPPED TMRW AFTN CUD STOP SHWRS FROM FORMING BUT
WORTH CHC POPS. THIS CHC CONTS THEN MON NITE AND ERY TUE...THOUGH NO
TIMING FOR SHWRS IN FAR E TUE. IF SHWRS OCCUR MON NITE ERY TUE PSBL
TO SEE SOME PL WITH 8H TEMPS DROPG TO CLOSE TO -6. BUT WITH SHALLOW
MSTR AND CLDS NOT EXTDG UP INTO COLDER TEMPS WONT MNTN PL OR SNW
SHWRS IN FCST ATTM. CUT HI TEMPS INTO UPR 40S TUE MOST CWA...ONLY
BIG CHNG IN TEMPS.

.CLE...
OH...NONE.
PA...NONE.

THOMPSON
Hazardous weather outlook, Apr 20, 4:57 AM EDT, 15 hours 20 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
457 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWESTERN
OHIO THIS AFTERNOON.  THERE IS A POSSIBILITY FOR SEVERE
THUNDERSTORMS ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA THIS
EVENING.

IF SEVERE WEATHER DEVELOPS...DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL CAN BE EXPECTED WITH THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT.

LOMBARDY

In the hours before

Special weather statement, Apr 20, 4:47 PM EDT, 3 hours 30 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORM COULD PRODUCT STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 4:47 PM EDT, 3 hours 30 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORMS COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 5:21 PM EDT, 2 hours 56 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORM COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 5:22 PM EDT, 2 hours 55 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORMS COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 7:49 PM EDT, 28 minutes before
OHZ011>013-020-021-031-210045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
749 PM EDT SUN APR 20 2003

AT 745 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVE EAST ACROSS
NORTHERN OHIO. WIND SPEEDS OF 50 MPH WAS REPORTED WITH THIS LINE AT
CLEVELAND HOPKINS AIRPORT AS IT MOVED EAST. THE STORMS WERE MOVING EAST
AT 45 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:59 PM EDTSevere Thunderstorm WarningCLEKnox46 min
Apr 20, 9:24 PM EDTSevere Thunderstorm WarningCLEHolmes51 min
Apr 20, 10:24 PM EDTSevere Thunderstorm WarningCLEMahoning, Stark36 min
Apr 20, 10:27 PM EDTSevere Thunderstorm WarningCLEStark33 min
Apr 20, 10:51 PM EDTSevere Thunderstorm WarningCLEMahoning39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.